Skip to main content
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 39
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    de Paiva, Valeria and Ritter, Eike 2016. Fibrational Modal Type Theory. Electronic Notes in Theoretical Computer Science, Vol. 323, p. 143.

    Francez, Nissim 2016. Views of proof-theoretic semantics: reified proof-theoretic meanings. Journal of Logic and Computation, Vol. 26, Issue. 2, p. 479.

    Więckowski, Bartosz 2016. Subatomic Natural Deduction for a Naturalistic First-Order Language with Non-Primitive Identity. Journal of Logic, Language and Information, Vol. 25, Issue. 2, p. 215.

    Francez, Nissim 2015. A proof-theoretic universal property of determiners. Journal of Applied Logic, Vol. 13, Issue. 4, p. 799.

    Kürbis, Nils 2015. Proof-Theoretic Semantics, a Problem with Negation and Prospects for Modality. Journal of Philosophical Logic, Vol. 44, Issue. 6, p. 713.

    Polakow, Jeff 2015. Proceedings of the 8th ACM SIGPLAN Symposium on Haskell - Haskell 2015. p. 177.

    Polakow, Jeff 2015. Embedding a full linear Lambda calculus in Haskell. ACM SIGPLAN Notices, Vol. 50, Issue. 12, p. 177.

    Bonelli, Eduardo and Steren, Gabriela 2014. Hypothetical Logic of Proofs. Logica Universalis, Vol. 8, Issue. 1, p. 103.

    Francez, Nissim 2014. Bilateralism in Proof-Theoretic Semantics. Journal of Philosophical Logic, Vol. 43, Issue. 2-3, p. 239.

    Francez, Nissim 2014. Harmony in Multiple-Conclusion Natural-Deduction. Logica Universalis, Vol. 8, Issue. 2, p. 215.

    Francez, Nissim 2014. A Logic Inspired by Natural Language: Quantifiers As Subnectors. Journal of Philosophical Logic, Vol. 43, Issue. 6, p. 1153.

    Nigam, Vivek 2014. A framework for linear authorization logics. Theoretical Computer Science, Vol. 536, p. 21.

    Steren, Gabriela and Bonelli, Eduardo 2014. Intuitionistic Hypothetical Logic of Proofs. Electronic Notes in Theoretical Computer Science, Vol. 300, p. 89.

    Francez, Nissim 2013. Relevant harmony. Journal of Logic and Computation, p. ext026.

    Gabbay, Murdoch J. and Nanevski, Aleksandar 2013. Denotation of contextual modal type theory (CMTT): Syntax and meta-programming. Journal of Applied Logic, Vol. 11, Issue. 1, p. 1.

    Primiero, Giuseppe 2013. Offline and online data: on upgrading functional information to knowledge. Philosophical Studies, Vol. 164, Issue. 2, p. 371.

    Seo, Jeongbong and Park, Sungwoo 2013. Judgmental subtyping systems with intersection types and modal types. Acta Informatica, Vol. 50, Issue. 7-8, p. 359.

    Crolard, T. and Polonowski, E. 2012. Deriving a Floyd–Hoare logic for non-local jumps from a formulæ-as-types notion of control. The Journal of Logic and Algebraic Programming, Vol. 81, Issue. 3, p. 181.

    Francez, Nissim and Dyckhoff, Roy 2012. A Note on Harmony. Journal of Philosophical Logic, Vol. 41, Issue. 3, p. 613.

    Primiero, Giuseppe and Taddeo, Mariarosaria 2012. A modal type theory for formalizing trusted communications. Journal of Applied Logic, Vol. 10, Issue. 1, p. 92.

  • Mathematical Structures in Computer Science, Volume 11, Issue 4
  • August 2001, pp. 511-540

A judgmental reconstruction of modal logic

  • DOI:
  • Published online: 01 July 2001

We reconsider the foundations of modal logic, following Martin-Löf's methodology of distinguishing judgments from propositions. We give constructive meaning explanations for necessity and possibility, which yields a simple and uniform system of natural deduction for intuitionistic modal logic that does not exhibit anomalies found in other proposals. We also give a new presentation of lax logic and find that the lax modality is already expressible using possibility and necessity. Through a computational interpretation of proofs in modal logic we further obtain a new formulation of Moggi's monadic metalanguage.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Mathematical Structures in Computer Science
  • ISSN: 0960-1295
  • EISSN: 1469-8072
  • URL: /core/journals/mathematical-structures-in-computer-science
Please enter your name
Please enter a valid email address
Who would you like to send this to? *